Thursday, October 23, 2014

Thursday, December 18, 2008 luvs2run, Community Member, asks

Q: My ADHD seems to be getting worse. I take 30mg of Adderall, never help with the ADHD, works for dep

My ADHD seems to be getting worse as I get older. I am a 42 year old 6th grade teacher, who takes on way to many projects. I take 30mg of Adderall, which has never seemed to help with the ADHD, but has made a world of difference with my depression issues. The downside ~ I only sleep about 4 hours per night and when I don't take it for a couple of days, I feel rage, depressed and all I want to do is sleep. I'm assuming my body has become dependent on it. Is there an answer? I drive my co-workers, family, friends and myself crazy. I cannot keep up with all of the ideas that run through my head or the activities and projects I start. 

Answer This
Answers (3)
Terry Matlen, ACSW, Health Guide
12/18/08 12:06pm

Hi Luvs2run,

 

I see a number of red flags here- let's address them, ok?

 

First, you've been taking Adderall for ADHD, but you say it's never helped the ADD symptoms; just the depression. Stimulants actually do help some with depression, since they are...stimulants. They are often used in the geriatric population for just that reason. However, I'm wondering why your doctor continues to prescribe Adderall if it's not helping with your ADD symptoms. Adderall is typically not the drug of choice for targeting depression; antidepressants are used instead and are much more effective.

 

You don't mention what time you take the Adderall. I'm assuming it's the regular release; not the XR, which is long acting. If you take Adderall in the morning- regular release- it should not affect your sleep the way you are describing. However, if you are taking another dose later in the day, then yes, sleep can become problematic.

 

Taking only 30 mg of Adderall per day would not normally cause a person to become addicted. So I, again, am wondering if you are taking more than 30/day.

 

The symptoms you mention are sometimes seen as stimulants wear off at the end of the day. It's called "rebound", but that typically stops after a very short period of time- not days after your last dosage.

 

Which makes me wonder about a few things:

 

 1. Do you have a valid ADHD diagnosis give by a healt/mental health professional?

2. Could you have other issues going on besides ADHD? If you have depression *and* ADHD, your depression is not being adequately treated. Or in your case, neither one is being properly addressed.

3. Have you discussed these problems with your doctor?

 

If Adderall isn't working, you really need to discuss this immediately with your physician. And from the symptoms you are describing when you stop taking it, it sounds like either the medication and/or dosage is wrong for you, or you have more than ADHD going on that requires a different medical intervention.

 

Talk to your doctor!

 

Hope this helps-

Terry

Reply
machine3981, Community Member
12/19/08 12:32pm

Hi im 27 and been on them all from ritalin to adderal, now i take Vyvance, Last longer good 8-10 hours for me and is more of a conntroled release. Talk to your Dr. I would recomend it to any one. If your doctor neglects to ask for a ekg first taking age into consideration there are risk of cardiac problems. Im sure your aware of this being on adderal. But still when i switched from concerta I experienced some chest related discomfort but nothing more.  Oh and you can sleep and eat relativly normally.

Reply
DeanReport, Community Member
8/19/11 5:07pm

Disclosure: I am not an MD.  This is what I have learned about ADHD. I hope this information helps you.

Sleep disorders are pretty common in certain types of ADHD (like inattentive and limbic).  A simple brain wave scan will show whether your Theta wave activity during the day is excessively high.  Theta is a pre-sleep wave and if it is running all day then it gets confusing to the Brain at night because it's been somewhat asleep during the day.

Adderal is a mixed Amphetamine preparation.  The L-Amphetamine component is believed to stimulate the noradrenaline production.   In some people I have observed that Adderal preparations can be aggravating as it wears off (too much adrenaline becomes too little?).   Ask your MD about an alternative.

 

It sounds like a re-evaluation is in order.  Not just related to medicine but your lifestyle.  We human beings have only so much energy and stamina to give. ADHD medicine is intended to raise one's level of functioning to a normal range. Taking on too much will burn you out physically and mentally.  Are you burning out now?

 

So, please be willing to slow down and get proper medical evaluation and consider hiring a Life Coach if you find it difficult to simplify your life.  Medicines that I have seen work well when someone is aggravated as Adderall wears off are Dexedrine and Vyvanse.  Who knows?  A Medical evaluation could lead you in a different diagnostic direction.

 

The right pill is not going to fix your problems.  Taking too many pills will cause MORE.  So please do not delay in getting your life in balance.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By luvs2run, Community Member— Last Modified: 05/20/14, First Published: 12/18/08